Jump to content

Reaction to Carboplatin


Recommended Posts

Gene had his first chemo after a 2 week break/pneumonia recovery yesterday and ended up having an allergic reaction to the carboplatin. It was actually pretty mild and he is having a surprisingly good day today. There was a snafu with us getting him back to the right person for tx after the reaction but it got handled pretty quickly. They actually told us to wait in the lobby and I had a little "fit" with them. His chemo nurse heard me and come out to take us back but wasn't happy that the front desk told us to wait. Apparently they need some education on how bad the reactions COULD be if untreated.

Anyway, just wondering if any of you had the same thing and what chemo they went to next. Nurse told us to keep next weeks appt and we would see what the ONC says but if nothing else he would probably do the taxol alone.

Link to comment
Share on other sites

I haven't experienced an allergic reaction to Carboplatin myself, and in fact it hasn't been high on my "watch for" list, but your post prompted me to do some research. This article...

http://www.jco.org/cgi/content/full/17/4/1141

...from the Journal of Clinical Oncology discusses Carboplatin reactions and how they differ from Taxol (Paclitaxel) reactions, one difference being that Carbo reactions sometimes occur days after the infusion and are therefore incorrectly attributed to something else.

Hypersensitivity to both drugs can increase with continued use, which I was well aware of with Taxol (severe neuropathy during my 6th cycle) but was not previously aware of with Carbo. Since I had Carbo 6 times with Taxol and have now had it 5 times with Alimta, then I'll be watching more carefully. What sort of reaction did Gene have — itching, rash, chest tightness, facial swelling, something else?

I saw Oxaliplatin mentioned as a substitute for Carbo in treating overian cancer, but don't know if that would be appropriate for lung cancer patients. Aloha,

Ned

Link to comment
Share on other sites

Thanks for the research Ned. I'm working today and hadn't had a chance to do that myself.

Gene's reaction was actually on the mild side. It occurred about 10 - 15 minutes after the end of treatement. He complained of not feeling well and then I noticed his face was very flushed, particularly his ears and around his eyes. He palms were red and itchy as well as his arm where the chemo was administered. He had no difficulty breathing and his BP was normal, unlike mine after the scare :) It was literally within 3-5 minutes of receiving the IV steroid that his normal color returned and he "felt better". The article confirmed what they told us about any reaction to it occuring after several treatments. It was Gene's 7th treatment of carbo/taxol combined.

We are waiting to hear from the ONC re what the next step is. The RN said if nothing else we will do taxol alone next week and come up with our game plan then. She indicated there were about a handful of drugs that would be the next step now that carbo was out.

Definetly watch out for it if you are on the drug, even though Gene's reaction was mild it was scary and obviously could have been worse.

Link to comment
Share on other sites

I had a reaction to Carboplatin, flushed skin which was recognized so soon (by me) that the Benedryl was in my IV before I knew it. I slept for a couple of hours and felt fine.

It was then changed to Cisplatin and VP16 (the VP16 was not changed) which took longer to infuse but I don't remember any side effects that I wasn't already dealing with during this awful time.

Hope this helps.

Geri

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...